Alert archive / Kansas / Flash Flood Watches in 2020

Flash Flood Watch 2, NWS Wichita, KS

May 14, 202013 counties in Kansas

NWS Wichita, KS issued this flash flood watch at May 14, 2020, 2:59 AM CDT for 13 counties in Kansas. It took effect at May 14, 2020, 6:00 PM CDT. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
May 14, 2020, 2:59 AM CDT (07:59 UTC)
In effect from
May 14, 2020, 6:00 PM CDT
Expired
May 16, 2020, 6:16 AM CDT
In force
36 hr
Issued by
NWS Wichita, KS
Flood severity
None

Counties Allen County, KS, Butler County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 112 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-405 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
392 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

263 
WGUS63 KICT 140759
FFAICT

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Wichita KS
259 AM CDT Thu May 14 2020

...Multiple rounds of heavy rain possible through Saturday...

.Recent rain has resulted in saturated soils over much of south
central and southeast Kansas. Additional rounds of showers and
thunderstorms may bring an additional 1 to 3 inches of rain with 
locally higher amounts possible. 

KSZ069>072-083-092>096-098>100-142200-
/O.NEW.KICT.FF.A.0002.200514T2300Z-200517T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Butler-Greenwood-Woodson-Allen-Sedgwick-Sumner-Cowley-Elk-Wilson-
Neosho-Chautauqua-Montgomery-Labette-
Including the cities of El Dorado, Augusta, Andover, Rose Hill, 
Eureka, Madison, Yates Center, Iola, Humboldt, Derby, Haysville, 
Bel Aire, Park City, Valley Center, Wichita, Wellington, 
Winfield, Arkansas City, Howard, Moline, Longton, Grenola, 
Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, 
Independence, and Parsons
259 AM CDT Thu May 14 2020

...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH SATURDAY
EVENING...

The National Weather Service in Wichita has issued a

* Flash Flood Watch for portions of South Central Kansas and 
  Southeast Kansas, including the following areas, in South 
  Central Kansas, Butler, Cowley, Sedgwick, and Sumner. In 
  Southeast Kansas, Allen, Chautauqua, Elk, Greenwood, Labette, 
  Montgomery, Neosho, Wilson, and Woodson. 

* From this evening through Saturday evening.

* Multiple rounds of showers and thunderstorms will bring the
  potential for heavy rainfall through Saturday. Repeated rounds
  of heavy rain may promote flooding or flash flooding, especially
  in low-lying areas. Urban flooding will also be possible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.
Remember to turn around, don't drown. You should monitor later
forecasts and be prepared to take action should flash flood
warnings be issued.

&&

$$
4 follow-up statements
913 
WGUS63 KICT 142038
FFAICT

Flood Watch
National Weather Service Wichita KS
338 PM CDT Thu May 14 2020

...Multiple rounds of heavy rain possible through Saturday...

.Recent rain has resulted in saturated soils over much of south
central and southeast Kansas. Additional rounds of showers and
thunderstorms may bring an additional 1 to 3 inches of rain with
locally higher amounts possible.

KSZ069>072-083-092>096-098>100-151045-
/O.CON.KICT.FF.A.0002.200514T2300Z-200517T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Butler-Greenwood-Woodson-Allen-Sedgwick-Sumner-Cowley-Elk-Wilson-
Neosho-Chautauqua-Montgomery-Labette-
Including the cities of El Dorado, Augusta, Andover, Rose Hill, 
Eureka, Madison, Yates Center, Iola, Humboldt, Derby, Haysville, 
Bel Aire, Park City, Valley Center, Wichita, Wellington, 
Winfield, Arkansas City, Howard, Moline, Longton, Grenola, 
Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, 
Independence, and Parsons
338 PM CDT Thu May 14 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY EVENING...

The Flash Flood Watch continues for

* portions of South Central Kansas and Southeast Kansas, 
  including the following areas, in South Central Kansas, 
  Butler, Cowley, Sedgwick, and Sumner. In Southeast Kansas, 
  Allen, Chautauqua, Elk, Greenwood, Labette, Montgomery, 
  Neosho, Wilson, and Woodson. 

* Through Saturday evening.

* Multiple rounds of showers and thunderstorms will bring the
  potential for heavy rainfall through Saturday. Repeated rounds
  of heavy rain may promote flooding or flash flooding, especially
  in low-lying areas. Urban flooding will also be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.
Remember to turn around, don't drown. You should monitor later
forecasts and be prepared to take action should flash flood
warnings be issued.

&&

$$
117 
WGUS63 KICT 150815
FFAICT

Flood Watch
National Weather Service Wichita KS
315 AM CDT Fri May 15 2020

...Multiple rounds of heavy rain possible through Saturday...

.Recent rain has resulted in saturated soils over much of south
central and southeast Kansas. Additional rounds of showers and
thunderstorms may bring an additional 1 to 3 inches of rain with
locally higher amounts possible.

KSZ069>072-083-092>096-098>100-152215-
/O.CON.KICT.FF.A.0002.000000T0000Z-200517T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Butler-Greenwood-Woodson-Allen-Sedgwick-Sumner-Cowley-Elk-Wilson-
Neosho-Chautauqua-Montgomery-Labette-
Including the cities of El Dorado, Augusta, Andover, Rose Hill, 
Eureka, Madison, Yates Center, Iola, Humboldt, Derby, Haysville, 
Bel Aire, Park City, Valley Center, Wichita, Wellington, 
Winfield, Arkansas City, Howard, Moline, Longton, Grenola, 
Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, 
Independence, and Parsons
315 AM CDT Fri May 15 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY EVENING...

The Flash Flood Watch continues for

* portions of South Central Kansas and Southeast Kansas, 
  including the following areas, in South Central Kansas, 
  Butler, Cowley, Sedgwick, and Sumner. In Southeast Kansas, 
  Allen, Chautauqua, Elk, Greenwood, Labette, Montgomery, 
  Neosho, Wilson, and Woodson. 

* Through Saturday evening.

* Multiple rounds of showers and thunderstorms will bring the 
  potential for heavy rainfall through Saturday. Repeated rounds 
  of heavy rain may promote flooding or flash flooding, 
  especially in low-lying areas. Urban flooding will also be 
  possible. 

* Rises on rivers and streams are also possible, which may lead to
  possible river flood warnings. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.
Remember to turn around, don't drown. You should monitor later
forecasts and be prepared to take action should flash flood
warnings be issued.

&&

$$

Ketcham
295 
WGUS63 KICT 152119
FFAICT

Flood Watch
National Weather Service Wichita KS
419 PM CDT Fri May 15 2020

...Additional heavy rain possible through Saturday...

.Soils are well saturated after multiple days of rainfall in south
central and southeast Kansas. Additional rounds of showers and 
thunderstorms may bring an additional 1 to 2 inches of rain with 
locally higher amounts possible.

KSZ069>072-083-092>096-098>100-161130-
/O.CON.KICT.FF.A.0002.000000T0000Z-200517T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Butler-Greenwood-Woodson-Allen-Sedgwick-Sumner-Cowley-Elk-Wilson-
Neosho-Chautauqua-Montgomery-Labette-
Including the cities of El Dorado, Augusta, Andover, Rose Hill, 
Eureka, Madison, Yates Center, Iola, Humboldt, Derby, Haysville, 
Bel Aire, Park City, Valley Center, Wichita, Wellington, 
Winfield, Arkansas City, Howard, Moline, Longton, Grenola, 
Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, 
Independence, and Parsons
419 PM CDT Fri May 15 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY EVENING...

The Flash Flood Watch continues for

* portions of South Central Kansas and Southeast Kansas, 
  including the following areas, in South Central Kansas, 
  Butler, Cowley, Sedgwick, and Sumner. In Southeast Kansas, 
  Allen, Chautauqua, Elk, Greenwood, Labette, Montgomery, 
  Neosho, Wilson, and Woodson. 

* Through Saturday evening.

* Showers and thunderstorms will bring the potential for heavy
  rainfall through Saturday. After repeated rounds of heavy rain
  this has resulted in flooding or flash flooding in some
  locations, especially in low-lying and urban areas. Additional 
  rainfall could cause more locations to see flooding and flash 
  flooding. Urban flooding will also be possible.
 
* Rises on rivers and streams are occurring and have led to river
  flood warnings. There could be rises on other rivers and streams
  which may result in more river flood warnings.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.
Remember to turn around, don't drown. You should monitor later
forecasts and be prepared to take action should flash flood
warnings be issued.

&&

$$
837 
WGUS63 KICT 161116
FFAICT

Flood Watch
National Weather Service Wichita KS
616 AM CDT Sat May 16 2020

KSZ069>072-083-092>096-098>100-161230-
/O.CAN.KICT.FF.A.0002.000000T0000Z-200517T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Butler-Greenwood-Woodson-Allen-Sedgwick-Sumner-Cowley-Elk-Wilson-
Neosho-Chautauqua-Montgomery-Labette-
Including the cities of El Dorado, Augusta, Andover, Rose Hill, 
Eureka, Madison, Yates Center, Iola, Humboldt, Derby, Haysville, 
Bel Aire, Park City, Valley Center, Wichita, Wellington, 
Winfield, Arkansas City, Howard, Moline, Longton, Grenola, 
Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, 
Independence, and Parsons
616 AM CDT Sat May 16 2020

...FLASH FLOOD WATCH IS CANCELLED...

While isolated to scattered thunderstorms may redevelop this
afternoon, the threat of widespread flash flooding has greatly
diminished. Therefore, the Flash Flood Watch for portions of 
South Central Kansas and Southeast Kansas has been cancelled. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood watch went out at May 13, 11:45 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, May 13, 11:45 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1145 PM CDT Wed May 13 2020

.SYNOPSIS...
Issued at 426 PM CDT Wed May 13 2020

A trough is positioned on the eastern Rockies and moving eastward
tonight while another wave is set over the Great Basin. The dry line
for the eastern system is still along the Kansas/Colorado border
into the Panhandles. There is a warm front which has made little
northern progress given the ongoing drizzle in south central and
convection in southeast Kansas. Persistent precipitation in south
central and southeast Kansas has lasted through the day thus minimal
breaks in the cloud cover. Warm air advection has allowed for a
boost in temperatures comparatively to the past couple of days as
values are roughly 10 degrees higher.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 426 PM CDT Wed May 13 2020

Highlights:

1) Thunderstorm potential tonight near but mainly north of the I-70
corridor

2) Strong and severe thunderstorms southeast of KS Turnpike on
Thursday

3) Thunderstorm and flooding potential Friday and Saturday

4) Warmer

Challenges:
1) Precipitation chances tonight
2) Rainfall amounts and respective flooding issues
3) Convection for Thursday to Saturday

Changes: Slight adjustments to precipitation chances

As highlighted the past few days, this period remains active with
multiple rounds of showers and thunderstorms. There could be strong
to severe thunderstorms with large hail and damaging winds. A rainy
week and any additional rainfall will certainly lead to flooding
concerns in the coming days especially across southeast Kansas where
the amounts are expected to be the greatest.

Tonight - The low pressure system and respective boundaries will
slowly move east tonight. It still appears that the dry line should
stay off to the west. Moisture transport directly into Oklahoma and
the eastern half of Kansas has persisted through the day and should
through tonight. Low clouds and drizzle are certainly a limiting
factor in the convective potential in south central Kansas keeping
the cap in place. It is possible that there may be some breaks later
on, but this probably won't be enough to destabilize the environment
for what is needed. While this is said, any storms that develop in
southwest Kansas and track eastward could move into south central
Kansas. Thus the possibility exists for Harper/Kingman/Sumner
counties, but it would likely be limited and diminish in intensity
quickly after arrival.

Attention next turns to central Kansas as the frontal boundary
pushes northward and the subsequent wave moves east. An increase in
moisture transport, instability and frontogenesis is anticipated in
that area tonight. There is potential for strong to severe storms
north of the I-70 corridor after 9PM tonight. The Storm Prediction
Center has adjusted their slight risk for that area and pushed it
even further north limiting it to along the central and eastern
Kansas/Nebraska border. Reflectively models are showing that trend
as well keeping convection closer to the border.

Thursday - A persistent trend exists that the focus will be east
of the Kansas Turnpike with models showing 0-3km MUCAPE of 3-4.5k
J/kg and about 20-30kts of 0-6km bulk shear. The RAP has a bit
more shear which is closer to 40kts. Strong to severe
thunderstorms remain possible in the afternoon and early evening
hours that may start as supercells then could modify depending on
cold pools. The threats are large hail near golf ball size and
potentially 60 mph winds. There is some uncertainty as highlighted
in the previous discussion; however, the parameters can't
underplay the severe weather potential.

Friday and Saturday - Another wave is anticipated to move through on
Friday, but there is less instability. Oklahoma is more likely to
see strong to severe storms. The threat exists in Kansas; however,
the outlook is better on Saturday when a trough moves across. Strong
to severe thunderstorms will once again be possible. The potential
may be in south central and southeast portions of the state, but it
still a bit early to highlight any specific area. Stay tuned for
more information.

.LONG TERM...(Sunday through Wednesday)
Issued at 426 PM CDT Wed May 13 2020

Highlights: Quieter and warmer

A ridge should move in on Sunday then stay put through next
Wednesday. This will certainly be a welcome change following the
rainy week, and the ground should be able to dry up a bit.
Temperatures are forecast to be in the upper 70s to lower 80s which
will be another nice change from the cooler first half of this week.
Outdoor activities should flourish. Enjoy!

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1134 PM CDT Wed May 13 2020

Areas of IFR and LIFR conditions continue across much to the
region but MVFR and some VFR conditions are starting to come back.
This is allowing a significant amount of warmer air to move into
the region during the night. This will help destabilize the
atmosphere and will bring the chances for showers and
thunderstorms into the region through the mid morning and into the
afternoon. Very heavy rain and severe thunderstorms will be
possible along South Central Kansas with HUT, ICT and CNU
terminals will be the most affected by this afternoon. RSL, GBD
and SLN are likely to be on the fringes of this thunderstorm
activity. This thunderstorm activity is expected to abate toward
the end of this TAF period.

Metzger

&&

.HYDROLOGY...
Issued at 426 PM CDT Wed May 13 2020

This has certainly been a wet period with three day rainfall
totals from 2 to 3 inches across south central and southeast
Kansas which doesn't include the precipitation that fell since 7AM
today. One report in Butler County was an additional 3 inches.
Thus some locations have received around 4 to 5 inches or more in
the past few days. There was some minor flooding with the
thunderstorms today, but this has since receded as the
precipitation moved out.

The concern transitions to the next few days when additional
rounds of thunderstorms are anticipated. A saturated surface
especially for portions of south central and southeast Kansas will
have a hard time absorbing a significant amount of additional
rainfall which can undoubtedly occur with thunderstorms. Thus this
will be certainly be something to be monitored. Rises on creeks
and rivers are anticipated. The questionable factor is the amount
of precipitation that will fall which is tough to gauge with
convection. Therefore it is hard to place a degree of impact. Stay
tuned.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    64  82  63  78 /  20  20  60  50
Hutchinson      61  80  60  76 /  20  10  60  50
Newton          62  79  61  75 /  20  20  60  60
ElDorado        63  80  62  77 /  20  30  70  60
Winfield-KWLD   64  82  65  81 /  20  30  70  50
Russell         55  79  55  74 /  30  10  50  50
Great Bend      57  79  56  75 /  20   0  50  40
Salina          60  79  58  75 /  40  10  60  70
McPherson       60  79  58  75 /  20  10  60  60
Coffeyville     65  80  66  79 /  20  40  70  50
Chanute         65  79  64  78 /  20  60  80  60
Iola            64  79  63  77 /  20  60  80  70
Parsons-KPPF    65  79  65  78 /  20  50  80  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...VJP
SHORT TERM...VJP
LONG TERM...VJP
AVIATION...ELM
HYDROLOGY...VJP
Hazardous weather outlook, May 13, 5:15 PM CDT, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
515 PM CDT Wed May 13 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-142215-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
515 PM CDT Wed May 13 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A couple strong thunderstorms after 9 or 10 PM are possible north
of the I-70 corridor with nickel to quarter sized hail being the
primary threat. The better chances for storms are closer to the
Nebraska and Kansas border.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another round of strong and severe storms will develop on Thursday
afternoon impacting locations along and east of the Kansas
Turnpike. The strongest storms will be capable of producing ping
pong ball sized hail and damaging winds to around 60 mph.

Thunderstorms are expected to expand in coverage Thursday evening
and Thursday night impacting much of south central and southeast
Kansas. The strongest storms will be capable of producing ping pong
sized hail and heavy rainfall. Repeated rounds of heavy rain may
produce localized flooding concerns.

The threat for strong to severe storms will remain in the forecast
for Friday and Saturday. With multiple rounds of thunderstorms
expected, the risk of flooding could linger into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 4:00 AM CDTDense Fog AdvisoryICTRussell6 hr
May 14, 2:15 PM CDTRiver Flood WarningICTLabette, Neosho60 hr
May 14, 2:15 PM CDTRiver Flood WarningICTCherokee, Labette72 hr
May 14, 5:27 PM CDTSpecial Weather StatementICTChase18 min

Nearby

Flash Flood Watches in Kansas, 2020Every flash flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.